Jump to content
Search In
  • More options...
Find results that contain...
Find results in...
Sign in to follow this  
Scout

Mental illness meds

Recommended Posts

My psychiatrist has been asking me to take a low dose anti-psychotic, as I am diagnosed with schizoaffective disorder (which is a combination of bipolar disorder and schizophrenia, for anyone who hasn't heard of the term before). My symptoms are a lot more manageable when stress levels are low, but when I do have an episode, it is extremely disruptive to my life, and downright frightening at times, too. Symptoms seem to also be worsening for me as I get older.

I'm very scared, though, of taking such heavy meds when I know they can have serious side effects relating to blood pressure, and cardiac health.

My dysautonomia is still at a very difficult to manage level, so I'm just feeling very paranoid about introducing some new medication right now (which is also difficult, because a lot of that paranoia stems from the mental illness itself).

I was wondering if anyone has any experience with mental health medications whilst also having dysautonomia?

I know I need to do something, because these symptoms aren't going away, but I'm just feeling afraid.

Share this post


Link to post
Share on other sites

@Scout - I do not know anything about psychiatric meds and dys, but whenever a physician orders a new med that could affect my POTS I clear it with either my autonomic specialist, my PCP or I ask the pharmacist at my pharmacy. 

It is always scary to try new meds when we are so hypersensitive to changes, but I have learned that if we don't try we cannot improve. Even if that means to find out that we did NOT tolerate a med. Since - as you said - the schizoaffective disorder causes you distress, just as the POTS - I would weigh the risks and benefits and decide what is worse: to go on like this or to try a new med with the risk of experiencing side effects ( that most likely would be temporary ). I also would ask if this med needs to be tapered off ( if you need to stop it ) or if it can just be stopped. Also - your psychiatrist should be able to find all of this out, he is still a medical doctor and is responsible for what he prescribes. 

I am sorry you are going through this when you already have your trials from POTS. I hope you get better and that - if you try the med - it helps to give you some peace of mind. Be strong!!!

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...